Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 24, NWS Flagstaff, AZ

May 16, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at May 16, 2017, 1:40 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 17, 2017, 9:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 16, 2017, 1:40 PM MST (20:40 UTC)
In effect from
May 17, 2017, 9:00 AM MST
Expired
May 17, 2017, 8:00 PM MST
In force
11 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS75 KFGZ 162040
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
Issued by National Weather Service LAS VEGAS NV
140 PM MST Tue May 16 2017

...Gusty winds expected across much of Northern Arizona Wednesday...

.A potent cold front will deliver another round of gusty winds to
the region...mainly north and east of the Kaibab Plateau and 
Mogollon Rim. Patchy blowing dust will also be possible in the
Little Colorado River valley. 

AZZ011>017-039-040-171300-
/O.NEW.KFGZ.WI.Y.0024.170517T1600Z-170518T0300Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
140 PM MST Tue May 16 2017

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MST WEDNESDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 9 AM to 8 PM MST Wednesday. 

* TIMING...Mid morning Wednesday through Wednesday evening.

* WINDS...West or southwest winds of 20 to 30 mph with gusts
  between 35 and 45 mph. 

* IMPACTS...Gusty winds will make travel in high profile vehicles
  difficult. Strong winds may result in areas of blowing dust and
  reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
2 follow-up statements
739 
WWUS75 KFGZ 171000
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
300 AM MST Wed May 17 2017

AZZ004-007-009-180300-
/O.EXA.KFGZ.WI.Y.0024.170517T1600Z-170518T0300Z/
Kaibab Plateau-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-
Including the cities of Jacob Lake, Fredonia, Valle, 
Keams Canyon, and Kaibito
300 AM MST Wed May 17 2017

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MST
THIS EVENING...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 9 AM this morning to 8 PM MST
this evening. 

* TIMING...Late this morning through early evening.

* WINDS...West or southwest winds of 20 to 30 mph with gusts 
  between 35 and 45 mph. 

* IMPACTS...Gusty winds will make travel in high profile vehicles
  difficult.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ011>017-039-040-180300-
/O.CON.KFGZ.WI.Y.0024.170517T1600Z-170518T0300Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
300 AM MST Wed May 17 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* TIMING...Late this morning through early evening.

* WINDS...West or southwest winds of 20 to 30 mph with gusts 
  between 35 and 45 mph. 

* IMPACTS...Gusty winds will make travel in high profile vehicles
  difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
813 
WWUS75 KFGZ 180240
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
740 PM MST Wed May 17 2017

AZZ004-007-009-011>017-039-040-180345-
/O.EXP.KFGZ.WI.Y.0024.000000T0000Z-170518T0300Z/
Kaibab Plateau-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Valle, 
Keams Canyon, Kaibito, Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
740 PM MST Wed May 17 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Wind speeds have largely decreased across northern Arizona this
evening allowing the Wind Advisory to expire on time. A cold front
moving through the area tonight will continue to bring local gusts
to 30 mph overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 16, 1:24 PM MST, 16 minutes earlier.

Area forecast discussion, May 16, 1:24 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
Issued by National Weather Service LAS VEGAS NV
124 PM MST Tue May 16 2017

.SYNOPSIS...A strong cold front will drop south tomorrow delivering
a round of gusty winds and more cool temperatures to the region. A
band of showers and thunderstorms are likely to develop along this
front as well...mainly along the Kaibab Plateau and Mogollon Rim
eastward. Sharply cooling temperatures will allow for some higher
elevations above 8000 feet to see a quick dusting of snow as
well. Showers and cool temperatures will linger on Thursday before
improving conditions return over the weekend.

&&

.DISCUSSION...Cool and unsettled conditions will be the dominant
weather feature through the end of the week as a fairly active
northwesterly flow sits overhead. This flow pattern will allow a
series of weather disturbances to bring rounds of showers and
reinforcing shots of cold air to Northern Arizona. The next feature
in line is currently pushing into the Pacific Northwest and will
continue to develop southeastward tomorrow, dropping a potent cold
front into the Northland through the course of the day Wednesday.
Conditions along and ahead of this front look quite gusty, and wind
gusts of 35-45 mph look like a  good bet across most of the area
north and east of the Mogollon Rim.  Went ahead and issued a wind
advisory for this region tomorrow which will remain in effect
through the evening. Additionally, a band of convective showers will
likely develop along the cold front, which will produce between 0.10-
0.40" inches of liquid precipitation across out northeastern zones.
Areas west of the Mogollon Rim may miss out on the heavier precip,
but still stand a chance for some shower activity. It's possible
with the cooling temperatures some wet snowflakes may mix in around
Flagstaff but is unlikely to amount to much. Better odds of light
accumulations up to an inch exist above 8,000 feet.

A cool cyclonic flow will remain in place Thursday though there is
less in the way of forcing to organize any larger scale areas of
precipitation. Thus low chances continue Thursday before the region
dries out Friday. Temperatures will remain cool (About 10-15 degrees
below normal) through Friday.

Looking into the weekend and beyond...heights will rise over the
weekend as high pressure builds across the West Coast. This will
allow temperatures to return to normal territory, perhaps a few
degrees above normal even. Less confidence exists in the longer
range on the details of the forecast...but heights look to remain
fairly high so I've maintained near normal temperatures through early
next week.

&&

.AVIATION...Breezy southwest winds will continue through the rest of
the day today with a brief lull period early morning tomorrow before
picking back up tomorrow afternoon. Slight chances for some
scattered showers for FLG and INW this afternoon, producing periods
of MVFR conditions. Rain chances develop again around 23-00Z late
tomorrow afternoon accompanying a northwesterly wind shift as a
broad rain band moves southeast through the region. Possible MVFR
conditions will again resurface as the rain band moves through
tomorrow. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Cool temperatures along with windy conditions are
expected Wednesday with gusts over 40 mph possible north and east of
the Mogollon Rim. A band of showers and thunderstorms are likely for
the same area during the afternoon...with lesser shower chances west
and south of the Mogollon rim. Conditions will trend dryer Thursday
and Friday with temperatures rebounding closer to seasonal normals
over the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory for AZZ011>017-039-040.

&&

SHORT TERM...None
LONG TERM....None
AVIATION...None
Hazardous weather outlook, May 16, 3:04 AM MST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
304 AM MST Tue May 16 2017

AZZ004>007-009>017-039-040-170400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
304 AM MST Tue May 16 2017

This Hazardous Weather Outlook is for portions of north central
Arizona...northeast Arizona and west central Arizona.

.DAY ONE...Today and Tonight

Low pressure will bring cool temperatures and a chance of showers
and thunderstorms to portions of central and eastern Arizona
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A passing low will bring another round of strong southwest winds
on Wednesday. Wind gusts in the 35 to 45 mph range are possible
for areas along and north of the Mogollon Rim. Showers and
thunderstorms are expected to spread from north to south Wednesday
afternoon through Thursday morning along a cold front. Some light
snow accumulation is possible Wednesday night above 7000 to 8000
feet.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.